Texas, 2023Wildfire in Texas, August 5 to 10, 2023
August 5 to 10, 2023 · NWS EWX · 1 event in 1 county or zone
Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when a wildfire started on the 8th in Hays County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when a wildfire started on the 8th in Hays County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 5, 4:47 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 4:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
547 AM CDT Sat Aug 5 2023
...New AVIATION...
.SHORT TERM...
(Today through Sunday)
Issued at 202 AM CDT Sat Aug 5 2023
Continued hot temperatures with periods of breezy wind today and
tomorrow. As mentioned in the previous dozens of forecast
discussions, ridging continues to influence South-Central Texas this
weekend into next week. Highs today will be a degree or so warmer
than those of yesterday with Heat Advisories or Excessive Heat
Warnings seen across the entirety of the CWA. Sunday high
temperatures will be similar or possibly even another degree higher
than today, so expect these heat headlines to continue. With the
extremely dry conditions in place and summer-like wind patterns
bringing periods of breezy wind, elevated to critical fire weather
conditions will also continue today and tomorrow. The Red Flag
Warning for the same areas as yesterday is seen this afternoon and
evening. Continue to use proper precautions with the heat and avoid
any unnecessary burning to prevent wildfires.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 202 AM CDT Sat Aug 5 2023
A shortwave trough is expected to move into the Midwest region at
the beginning of the long term period. This area of lower heights is
expected to gradually expand across much of the northern CONUS
through mid-week before beginning to consolidate heading into next
weekend as the trough weakens. Unfortunately, the lower, near normal
heights associated with this appear to only make it into northern
portions of Texas, and ensemble mean forecasts from the GEFS, ECMWF,
and CMC all depict above normal 500mb heights remaining above south-
central Texas through the long term period.
Therefore, the result will be continued above normal/near record
temperatures and dry conditions across the region, with Heat
Headlines and some sort of Fire Weather Headlines expected on each
day for at least portions of the CWA as RH's will remain low in the
afternoons/evenings, winds will be breezy at times, and fuels will
remain critically dry. A surface low is actually expected to
develop/strengthen around the north TX/OK/Panhandle vicinity next
week, which would result in a tightening surface pressure gradient
and breezier winds across the remainder of TX. While a good breeze
may feel nice given the forecast temperatures, this would only
result in more favorable fire weather conditions.
&&
.AVIATION...
(12Z TAFS)
Issued at 545 AM CDT Sat Aug 5 2023
VFR conditions continue throughout the period. Winds will drive the
TAFs with periods of breezy wind after 17-18Z, decreasing again
tonight.
&&
.FIRE WEATHER...
Issued at 202 AM CDT Sat Aug 5 2023
A Red Flag Warning and Fire Danger Statement will be in effect from
noon through 9 PM today with no changes to locations for either of
these products. A combination of critically to extremely dry fuels,
breezy afternoon winds from 10-15 MPH, and minimum relative
humidities in the 20 to 30 percent range have supported the ignition
of wildfires with high resistance to control over the last several
days. The latest forecasts from the Texas A&M Forest Service (TFS)
call for continued persistence of the aforementioned critically to
extremely dry fuels into early this upcoming week. Residents across
all of South-Central Texas are urged to exercise extra care with any
outdoor activities that could inadvertently ignite a wildfire.
&&
.CLIMATE...
Issued at 202 AM CDT Sat Aug 5 2023
(High temperature records for selected dates)
8/05 8/06 8/07 8/08
AUS 105/1951 104/2013 106/2003 108/2003
ATT 106/2011 105/2013 108/2003 110/2003
SAT 104/2013 105/2013 104/2013 104/2013
DRT 105/1951 107/1964 106/1964 105/2003
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 107 80 108 79 / 0 0 0 0
Austin Bergstrom Intl Airport 105 77 105 78 / 0 0 0 0
New Braunfels Muni Airport 105 75 106 78 / 0 0 0 0
Burnet Muni Airport 105 78 105 78 / 0 0 0 0
Del Rio Intl Airport 109 81 108 82 / 0 0 0 0
Georgetown Muni Airport 105 80 105 80 / 0 0 0 0
Hondo Muni Airport 105 76 106 76 / 0 0 0 0
San Marcos Muni Airport 105 75 107 77 / 0 0 0 0
La Grange - Fayette Regional 104 77 104 79 / 0 0 0 0
San Antonio Intl Airport 105 79 105 79 / 0 0 0 0
Stinson Muni Airport 106 78 106 79 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon today to 9 PM CDT this evening for
Atascosa-Bastrop-Bexar-Burnet-Caldwell-Comal-Fayette-Frio-Gonzales-
Guadalupe-Hays-Lee-Llano-Medina-Travis-Williamson-Wilson.
Heat Advisory from noon today to 9 PM CDT this evening for Bandera-
Blanco-De Witt-Dimmit-Edwards-Gillespie-Karnes-Kendall-Kerr-Kinney-
Lavaca-Maverick-Real-Uvalde-Val Verde-Zavala.
&&
Short-Term...27
Long-Term...Gale
Aviation...27Hazardous weather outlook, Aug 5, 1:41 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
241 AM CDT Sat Aug 5 2023
TXZ171>173-183>194-202>209-217>225-228-060745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 AM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Dangerously hot temperatures and heat index values are expected
this afternoon into the early evening across South Central Texas.
Excessive Heat Warnings or Heat Advisories are in effect for
portions of South Central Texas from noon until 9 PM CDT. There
remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.
Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control. A Red Flag Warning is in effect today for portions of
the I-35 corridor and Hill Country and a Fire Danger Statement is
in effect for the rest of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dangerously hot temperatures and heat index values are expected
each afternoon into early evening Sunday into next week across
South Central Texas. Additional Excessive Heat Warnings and Heat
Advisories will likely be needed for portions of the region during
this time. There remains a risk for heat related illnesses for
those spending extended time outdoors and not taking proper
precautions.
Increased fire danger will continue across South Central Texas
Sunday into next week. Drought cured fuels, hot temperatures, low
humidity and occasionally breezy winds in the afternoon and
evening may combine to produce fires that spread rapidly and
exhibit high resistance to control.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Hays
- When
- August 5, 7:00 AM CST to August 10, 4:00 PM CST
- Where
- Hays forecast zone
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
The Oak Grove wildfire started on the 5th on Oak Grove Rd. in San Marcos. Red Flag conditions were observed with relative humidity less than 30% and winds 10-15 mph when the fire started. It burned until the 10th. One home was destroyed and an unknown number of others were evacuated. The fire burned 365 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
- Tornado and Hail in Colorado, August 5, 20234 in hail · 42 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134054.